Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 32, NWS Wichita, KS

July 1, 1999Johnson County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 1, 1999, 6:02 PM CDT for Johnson County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 1999, 6:02 PM CDT (23:02 UTC)
Expired
Jul 2, 1999, 6:00 AM CDT
In force
12 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Johnson County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:15 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 1, 3:15 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT THU JUL 1 1999

CHCS OF CNVTV COMPLEX TNGT..HEAT/HUMIDITY BYD ARE THE CONCERNS...
STG BELT OF WLYS ACRS THE PAC NW WL KICK UPR TROF ACRS THE MDWST
RAPIDLY EWD INTO NRN NEW ENGLAND BY 36HRS. S/WVS IN STGR WLY FLO WL
RESULT IN LWRG HGTS/TROFG ACRS THE PACIFIC NW WHICH WL RESULT IN
BLDG RDG ACRS THE CNTRL U.S. AND NWD/RETREATING UPR JET ACRS THE NRN
PLAINS. MUCH WARMER TEMPS ALOFT WL ADVCT EWD ACRS THE CWA FRI INTO
SAT...EFFECTIVELY CAPPING TSRA CHCS ACRS THE AREA. UNTIL THEN...CHCS
OF CNVTN STILL LUK GOOD THIS EVE/TNGT WITH DECENT LO LVL WAA PTRN
ACRS THE CWA. PLENTY OF MSTR/INSTBY IN PLACE WITH SFC BNDRY TO FOCUS
CNVTN. ALTHO SOMEWHAT STBLZD ATTM FM EARLY MRNG MCC...THE AMS ACRS
CNTRL KS IS FCST TO BCM AT LEAST MDTLY UNSTABLE TWD/AFT 00Z WITH
CAPES FM ETA OF 3000-4000 J/KG FCST. WK UPR S/W ALSO PROGD TO MOV
ACRS THE NRN PLAINS TNGT. BEST FORCING APPEARS TO RESIDE ACRS CNTRL
NE/NCNTRL KS FOR MCS DVLPMT...WITH MOVMT LIKELY TO BE SEWD ACRS PTNS
OF THE CWA INTO HIER LO LVL THETA-E AMS. EVEN THO BEST TRACK OF MCS
WUD BE JUST N OF CWA...WITH FFG VALUES VRY LOW MANY LOCALES AND SOME
FLOODING ALREADY ONGOING...WL ISSUE FFA ACRS THE ENTIRE CWA.

OTRW...HOT/HUMID FCST ON TAP FOR HOLIDAY WEEKEND. ALL MEDIUM RANGE
MODELS SIMILAR IN KEEPING UPR RDG ACRS THE AREA. ANTECENDENT SFC MSTR
WL ADD TO ALREADY MOIST SSWLY LO LVL FLO THRUT PD...SO HEAT WL FEEL
EVEN HOTTER...ALTHO HIER HUMIDITY SHUD SAVE CWA FM 100F TEMPS.

FCSTID = 13/DARMOFAL
ICT   70  92  75  94 /  40  20   5   5
HUT   68  93  74  95 /  40  20   5   5
EWK   68  93  74  94 /  40  20   5   5
EQA   69  92  75  93 /  40  20   5   5
WLD   70  92  75  94 /  40  20   5   5
RSL   67  94  73  95 /  40  10   5   5
GBD   67  94  73  95 /  40  10   5   5
SLN   68  94  75  95 /  50  20   5   5
MPR   68  93  74  95 /  50  20   5   5
CFV   70  90  72  91 /  50  20   5   5
CNU   70  90  72  91 /  50  20   5   5
K88   70  90  72  91 /  50  20   5   5

.ICT...FLASH FLOOD WATCH FOR TONIGHT KSZ032>033...KSZ047>053...
KSZ067>072...KSZ082>083...KSZ091>096...KSZ0 98>100.

In the hours before

Local storm report, Jul 1, 12:23 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1223 PM CDT THU JUL 1 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    SEDAN                     KS   FLOODING
07/01/99   CHAUTAUQUA                     WATER COVERING SOME ROADS
                                          REPORTED BY 911

0920 AM    4 N COFFEYVILLE           KS   WIND DAMAGE
07/01/99   MONTGOMERY                     TREES BLOWN DOWN
                                          REPORTED BY POLICE
                                          DEPARTMENT

0925 AM    EDNA                      KS   FLOODING
07/01/99   LABETTE                        HEAVY STREET FLOODING
                                          REPORTED BY AGTAP SPOTTER

0930 AM    RURAL AREAS               KS   FLOODING
07/01/99   MONTGOMERY                     RURAL AREAS FLOODED
                                          REPORTED BY 911

1005 AM    CEDAR VALE                KS   FLOODING
07/01/99   CHAUTAUQUA                     FLOODING IN HOMES...
                                          HOSPITAL AND NURSING HOME.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER

FINCH
Local storm report, Jul 1, 12:23 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1223 PM CDT THU JUL 1 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    SEDAN                     KS   FLOODING
07/01/99   CHAUTAUQUA                     WATER COVERING SOME ROADS
                                          REPORTED BY 911

0920 AM    4 N COFFEYVILLE           KS   WIND DAMAGE
07/01/99   MONTGOMERY                     TREES BLOWN DOWN
                                          REPORTED BY POLICE
                                          DEPARTMENT

0925 AM    EDNA                      KS   FLOODING
07/01/99   LABETTE                        HEAVY STREET FLOODING
                                          REPORTED BY AGTAP SPOTTER

0930 AM    RURAL AREAS               KS   FLOODING
07/01/99   MONTGOMERY                     RURAL AREAS FLOODED
                                          REPORTED BY 911

1005 AM    CEDAR VALE                KS   FLOODING
07/01/99   CHAUTAUQUA                     FLOODING IN HOMES...
                                          HOSPITAL AND NURSING HOME.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER

FINCH
Special weather statement, Jul 1, 12:31 PM CDT, 5 hours 31 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1231 PM CDT THU JUL 1 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES:

IN CENTRAL KANSAS...

RUSSELL     LINCOLN     SALINE     MARION
BARTON      ELLSWORTH   MCPHERSON  CHASE
RICE        RENO        HARVEY     BUTLER
KINGMAN     SEDGWICK    COWLEY     HARPER
SUMNER

IN SOUTHEAST KANSAS...

GREENWOOD   WOODSON     ALLEN
ELK         WILSON      NEOSHO
CHAUTAUQUA  MONTGOMERY  LABETTE

WINDS WILL BECOME SOUTH THIS EVENING ACROSS CENTRAL AND SOUTHEAST
KANSAS.  THIS WILL BRING WARM AND HUMID AIR BACK TO THE AREA.  AT
THE SAME TIME...A SURFACE LOW DEVELOPS OVER COLORADO AND DRAGS A
WARM FRONT ACROSS THE AREA OVERNIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING.  ALTHOUGH MOST OF THE PRECIPITATION
SHOULD BE AFTER MIDNIGHT AS A THUNDERSTORM COMPLEX DEVELOPS
IN NEBRASKA AND MOVES SOUTHEAST ACROSS THE AREA.

SPOTTER ACTIVATION IS POSSIBLE DURING THE EVENING HOURS.  IT IS
MORE LIKELY TO BE NEEDED AFTER MIDNIGHT ACROSS THE AREA.

RUNYAN
Special weather statement, Jul 1, 12:31 PM CDT, 5 hours 31 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1231 PM CDT THU JUL 1 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES:

IN CENTRAL KANSAS...

RUSSELL     LINCOLN     SALINE     MARION
BARTON      ELLSWORTH   MCPHERSON  CHASE
RICE        RENO        HARVEY     BUTLER
KINGMAN     SEDGWICK    COWLEY     HARPER
SUMNER

IN SOUTHEAST KANSAS...

GREENWOOD   WOODSON     ALLEN
ELK         WILSON      NEOSHO
CHAUTAUQUA  MONTGOMERY  LABETTE

WINDS WILL BECOME SOUTH THIS EVENING ACROSS CENTRAL AND SOUTHEAST
KANSAS.  THIS WILL BRING WARM AND HUMID AIR BACK TO THE AREA.  AT
THE SAME TIME...A SURFACE LOW DEVELOPS OVER COLORADO AND DRAGS A
WARM FRONT ACROSS THE AREA OVERNIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING.  ALTHOUGH MOST OF THE PRECIPITATION
SHOULD BE AFTER MIDNIGHT AS A THUNDERSTORM COMPLEX DEVELOPS
IN NEBRASKA AND MOVES SOUTHEAST ACROSS THE AREA.

SPOTTER ACTIVATION IS POSSIBLE DURING THE EVENING HOURS.  IT IS
MORE LIKELY TO BE NEEDED AFTER MIDNIGHT ACROSS THE AREA.

RUNYAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:58 AM CDTFlash Flood WarningICTSaline6 hr
Jul 1, 5:08 AM CDTSevere Thunderstorm WarningICTHarper67 min
Jul 1, 6:07 AM CDTSevere Thunderstorm WarningICTSumner63 min
Jul 1, 6:11 AM CDTFlash Flood WarningICTHarper4 hr
Jul 1, 6:38 AM CDTFlash Flood WarningICTSumner4 hr
Jul 1, 6:43 AM CDTFlash Flood WarningICTSaline3 hr
Jul 1, 7:19 AM CDTFlash Flood WarningICTCowley4 hr
Jul 1, 7:55 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley65 min
Jul 1, 8:40 AM CDTFlash Flood WarningICTChautauqua3 hr
Jul 1, 8:44 AM CDTSevere Thunderstorm WarningICTMontgomery46 min
Jul 1, 9:08 AM CDTSevere Thunderstorm WarningICTLabette52 min
Jul 1, 9:14 AM CDTFlash Flood WarningICTLabette, Montgomery3 hr
Jul 1, 11:20 AM CDTFlash Flood WarningICTChautauqua2 hr
Jul 1, 11:50 AM CDTFlash Flood WarningICTMontgomery2 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.